Losing Hair from Coumadin (Warfarin)

Why can hair loss occur after having been administered Coumadin? What causes this? Do the majority of Coumadin patients experience this? Please offer any information regarding hair growth after.

Block Quote

There are many medications that causes hair loss as a side effect. Coumadin (Warfarin) is one of those medications that may cause hair loss. Nobody really knows why this occurs.

There are two important points patients should understand:

  1. If you are on a medication under the care of a doctor, you should NOT stop the medication on your own just because you believe it has an undesirable side effect. You need to address your concerns with your doctor and explore other options TOGETHER. Your relationship with your doctor should always be thought of as a partnership.
  2. The relationship between your hair loss and a specific medication may just be a coincidence.
Tags: coumadin, warfarin, hairloss, hair loss

10 thoughts on “Losing Hair from Coumadin (Warfarin)

  1. dr rassman i have always had a very full head of hair about 1 month ago i started to lose my hair when i washed it . i have been taking coumadin last february 2006 . now i have a thin head of hair and it has upset me no end can you give me some advise. thank you

  2. I have been on coumadin for 15 years and am only 29 years old. I really have no choice about taking Coumadin, since I have two artficial heart valves. However, in the last two years, my hair loss has been extraordinary. I have brought it up with both my cardiologist and my general physician and both have waved it off. To me, it’s not something to just forget about. My hair loss is very noticeable – especially to myself. If it wasn’t for my talented hair dresser, it would be particularly noticeable. When I asked my general physician if my iron, hemoglobin etc. levels were fine, she said yes, and that I should just live with it. Honestly, it really tears me up and I’m so sick of thinking about it, so if anyone has any idea about how to deal with hair loss and coumadin – i’d be very interested in hearing about it. thanks.

  3. I open heart surgery four and a half years ago and had my heart valve replaced with a mechanical valve. Due the valve replacement I have been put on 5mg of coumadin a day since the surgery. I definitely have noticed that my hair has thinned out, but due to my age (I will be 59 this March of 2008)I thought that age has taken its course to my scalp. In my younger days my hair was very full and curly. I think there needs to be more research into this field and most likely my physician will probably “wave it off” as stated by Sarah’s comment. Individual research is necessary and hopefully one will be able to pinpoint the reason for hair loss if in fact it is related to the medication of coumadin. I am open to any comments or research findings; thanks you.

  4. Three years ago I had a bypass and a mechanical valve fitted. Since then I have been on 10mg of Warfarin daily. I went to my doctor today as I am terribly concerned that my hair is thinning at an alarming rate. He prescribed Betnovate scalp application. I checked this out on the internet and it is used for skin disorders such as eczema and psoriasis. There is no mention of it being beneficial for hair loss and this makes my very wary about applying it. Can anyone tell me if they have been prescribed this and if so has it been beneficial.

  5. i been taking coumadin since march of this year. i also have lost a lot of my hair .it seems to come out every day that i comb it .i am thinking of getting a layer .they dont want to take the blaim for people hair loss.my hair was doing fine until i start taking coumadin.

  6. i need me a lawyer.and we will deal with these people that are turning there back of the fact that this med is a big time hair loss.

  7. Nettie, I have been on coumadin for a year now and I have noticed that my hair is thinning so much in the front you can see my scalp, I am a 45year old female with long hair and this is very upsetting to me, everyone says it’s prob not the coumadin but I know it is. Coumadin is the only thing I have done differently and is definetly the cause of this, the doc I work for said to try a shampoo that is over the counter and they sell it in ULTA it’s called nioxin, this should help the hair grow back, I have not purchased it yet but she said it should work..good luck to you..

  8. I have been on Warfarin 6 months. Having hair loss. Not happy about it. but I would rather have hair loss than a stroke and be helpless. I work in a nursing facility and see STROKE patients. At least, right now I am able to work and at present time I feel great. I keep trying things to help my hair loss, like taking vits and minerals. I watch what I eat, keep a diary. Watch the foods high in Vit K. I don’t eat them. If you don’t eat them, you will be on less Warfarin which helps your hair. Good Luck to everyone. Someday we will find a answer.

  9. I’ve been on warfarin for about 5 months now and just about 2 weeks now I’ve been losing a large amount of my hair when brushing or washing my hair I’m supposed to be off the warfarin in a month or so and I really hope that my hair will grow back to the thickness I had before the warfarin

Leave a Reply

Your email address will not be published. Required fields are marked *